Montana, 2014

Winter Storm in Montana, March 30 to 31, 2014

March 30 to 31, 2014 · NWS GGW · 1 event in 1 county or zone

An amplified and potent short-wave disturbance provided enough moisture and forcing to spread a swath of late-season heavy snow across portions of eastern Montana.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

An amplified and potent short-wave disturbance provided enough moisture and forcing to spread a swath of late-season heavy snow across portions of eastern Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Mar 30, 2:29 PM MST, 3 hours 31 minutes earlier.

Area forecast discussion, Mar 30, 2:29 PM MST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
329 PM MDT SUN MAR 30 2014

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY...
MAJOR WINTER-TYPE STORM IS STILL EXPECTED TO IMPACT SOUTHEASTERN
PORTIONS OF THE CWA THIS EVENING THROUGH MONDAY MORNING. THE 12Z
NAM/GFS/ECMWF/UKMET/SREF ALL SHOW DECENT CONSENSUS ON QPF
PLACEMENT AND AMOUNT. EXPECT MAINLY RAIN TO SLIDE ACROSS THE
REGION LATE THIS AFTERNOON INTO THIS EVENING. AS TEMPERATURES COOL
AND RAIN BECOMES HEAVIER...DYNAMICAL COOLING WILL HELP SWITCH RAIN
OVER TO SNOW. HEAVY SNOW IS EXPECTED TONIGHT AFTER ABOUT
9PM...LINGERING THROUGH EARLY MONDAY MORNING. THIS IS ESPECIALLY
FOR AREAS ALONG AND SOUTH OF I-94. MODELS SHOW 3-4 G/KG MIXING
RATIO AIR THROUGH A DENDRITIC GROWTH REGION. NAM BUFKIT SOUNDINGS
SHOW CLASSIC SETUP FOR EFFICIENT SNOW CRYSTALLIZATION. AS SURFACE
LOW PRESSURE MOVES INTO NEBRASKA TONIGHT AND BECOMES VERTICALLY
STACKED...NORTHEAST MONTANA WILL BE IN A PRIME LOCATION FOR STABLE
UPGLIDE. UPPER LEVEL JET WILL PLACE CWA IN RIGHT ENTRANCE REGION
TO FURTHER ENHANCE FORCING FOR VERTICAL ASCENT. THUS...COMBINATION
OF COLD TEMPERATURES...ABUNDANT MOISTURE...AND EXCELLENT DYNAMICS
MEANS ALL SYSTEMS GO FOR AN IMPORTANT LATE SEASON WINTER-TYPE
STORM.

GIVEN TRENDS TO BRING THE NORTHERN EDGE OF THE PRECIPITATION
FURTHER TO THE NORTH...HAVE EXPANDED THE WINTER STORM WARNING TO
INCLUDE PRAIRIE AND DAWSON COUNTIES. WIBAUX COUNTY WILL LIKELY
EXPERIENCE THE STRONGEST IMPACTS. IN GENERAL EXPECT 6 TO 9 INCHES
IN THE WARNING AREA...ALTHOUGH NEAR CARLYLE UPSLOPE ENHANCEMENT
COULD LEAD TO LOCALLY HIGHER AMOUNTS. STRONG NORTHEAST WINDS AT 15
TO 25 MPH WITH GUSTS AT TIMES TO NEAR 35 MPH WILL DRIVE BLOWING
AND DRIFTING SNOW. THE STRONGEST SNOWFALL RATES MAY RANGE AROUND
AN INCH/HOUR OR GREATER FROM ABOUT 10PM THIS EVENING THROUGH THE
EARLY HOURS OF MONDAY MORNING...ESPECIALLY SOUTH OF I-94. CANNOT
RULE OUT NEAR WHITEOUT CONDITIONS AT TIMES IN ESPECIALLY SOUTHERN
PRAIRIE AND SOUTHERN WIBAUX COUNTIES...ALTHOUGH THESE SPECIFIC CONDITIONS
MAY FALL WELL SHORT OF THREE CONSECUTIVE HOURS. REGARDLESS...THE
COMBINATION OF IMPACTS HAS THE MAKINGS OF A SIGNIFICANT STORM.

WINTER WEATHER ADVISORY NOW IN EFFECT FOR GARFIELD...MCCONE...AND
RICHLAND COUNTIES. THIS IS WHERE SNOWFALL IS EXPECTED TO BE A BIT
LIGHTER ALTHOUGH 2 TO 4 INCHES MAY STILL RESULT. BLOWING AND
DRIFTING SNOW IS ALSO A POSSIBILITY. FURTHER NORTH...AND ACROSS
THE INTERNATIONAL BORDER...FLURRIES...TO MAYBE AN INCH OF
ACCUMULATION MAY BE ALL THAT RESULTS.

MODELS SHOW EXCELLENT CONSENSUS OF THE SNOW WINDING DOWN ON MONDAY
MORNING AS AN UPPER LEVEL RIDGE BUILDS INTO MONTANA. SURFACE WINDS
ON THE BACK SIDE OF THE STORM SYSTEM WILL REMAIN FROM THE NORTH
AND EAST AND SO IT WILL REMAIN UNSEASONABLY COLD FOR THE DAY ON
MONDAY. MALIAWCO

FOR THE PERIOD MONDAY NIGHT INTO TUESDAY...WESTERLY FLOW ALOFT
WILL BUILD IN BEHIND THE EXITING STORM SYSTEM FOR A RETURN TO
MAINLY DRY CONDITIONS. THE EXCEPTION TO THIS COULD BE AN ISOLATED
SHOWER OR TWO TUESDAY AFTERNOON...MAINLY SOUTH OF HIGHWAY 200.
TEMPERATURES WILL REMAIN COOL AND BELOW NORMALS AS ARCTIC AIR
LINGERS...AND EXPECTED SNOW COVER CONTINUES ACROSS THE SOUTHEAST.
GILCHRIST

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
MODELS CONTINUE TO SLOW THE PROGRESS OF THE LARGE UPPER LOW AS IT
PUSHES THROUGH THE WESTERN STATES REGION AS DESCRIBED BELOW. THUS
UPDATED TO SLOW THE WARM UP THROUGH NEXT WEEK. REMAINDER OF THE
FORECAST WAS LEFT MORE OR LESS UNCHANGED. GILCHRIST

PREVIOUS LONG TERM DISCUSSION...THE LONG TERM FORECAST PERIOD
WILL BE FOCUSED ON TRYING TO DISCERN THE EFFECTS OF THE LARGE AND
SOMEWHAT REMOVED UPPER LEVEL TROUGH AND LOW CENTER AS IT SWEEPS
ACROSS THE WESTERN STATES REGION. THE CENTER OF THE LOW AND THE
BASE OF THE TROUGH SEEM TO DIG FAR ENOUGH SOUTH AS TO NOT BRING
MUCH PRECIP TO NORTHEAST MONTANA. IN FACT...PRECIP THROUGH THE
LONG TERM IF ANY...LOOKS TO BE VERY SCATTERED IN NATURE. WITH THIS
IN MIND...FELT IT WAS BEST TO GO WITH LOW CHANCE EVEN WITH SOME
PERIODS OF FAIRLY GOOD MODEL AGREEMENT FOR NOW.

NORTHEAST MONTANA MAY BE SO FAR REMOVED FROM THIS SOUTHERN STORM
SYSTEM THAT THE ONLY EFFECTS WILL BE FROM A COMPLETELY SEPARATE
SYSTEM INFLUENCE FROM THE NORTH WHICH BARELY SHOWS A WEAK TROUGH
IF AT ALL ACROSS OUR AREA.

BY SATURDAY...FORECAST CONFIDENCE IS LESS THAN AVERAGE AS THE
MODELS BEGIN TO SHOW SOME SIGNIFICANT DIVERGENCE. CHOSE TO LEAN
MORE ON CLIMO POPS HERE.

DO NOT EXPECT THIS FORECAST PERIOD TO BE NOTICEABLY ACTIVE.

FOR TEMPERATURES...EXPECT LOWS IN THE 20S AND 30S AND HIGHS IN THE
40S AND 50S. BMICKELSON

&&

.AVIATION...
MVFR AND IFR CEILINGS WILL CONTINUE TO BE A PROBLEM ACROSS THE TAF
SITES THROUGH MONDAY MORNING. RAIN THIS EVENING WILL CHANGE TO
SNOW OVERNIGHT. THIS MAY REDUCE VISIBILITIES AT TIMES FROM KGGW TO
KOLF. THE MORE SERIOUS IMPACTS WILL BE FELT ACROSS THE KGDV AND
KSDY TERMINALS THOUGH WHERE VISIBILITIES MAY DROP DOWN TO IFR AT
TIMES. THE SNOW WILL WIND DOWN MONDAY MORNING AND TAF LOCATIONS
MAY RETURN TO VFR BY LATE MONDAY. WINDS WILL BE FROM THE NORTHEAST
THROUGH TONIGHT AT 15 TO 25 KTS WITH GUSTS TO 30 KTS. MALIAWCO

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 AM MDT MONDAY FOR GARFIELD...
MCCONE...RICHLAND.

WINTER STORM WARNING UNTIL NOON MDT MONDAY FOR DAWSON...
PRAIRIE...WIBAUX.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Mar 30, 2:11 PM MST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
311 PM MDT SUN MAR 30 2014

MTZ025>027-311200-
DAWSON-PRAIRIE-WIBAUX-
311 PM MDT SUN MAR 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FROM 6 PM THIS EVENING
UNTIL 12 PM MONDAY MORNING. RAIN WILL CHANGE TO SNOW EARLY THIS
EVENING. SNOW WILL BECOME HEAVY AT TIMES OVERNIGHT BEFORE TAPERING
OFF MONDAY MORNING. TOTAL ACCUMULATIONS OF 6 TO 9 INCHES ARE
EXPECTED. NORTHEAST WINDS OF 15 TO 25 MPH WITH GUSTS TO NEAR 35
MPH MAY CREATE BLOWING AND DRIFTING SNOW AND DANGEROUS TRAVEL
CONDITIONS TONIGHT AND MONDAY MORNING. THESE CONDITIONS WILL ALSO
BE HAZARDOUS TO NEWBORN LIVESTOCK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ022>024-311200-
GARFIELD-MCCONE-RICHLAND-
311 PM MDT SUN MAR 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW IS LIKELY TONIGHT WITH 2 TO 4 INCHES OF ACCUMULATION
POSSIBLE MAINLY ALONG AND SOUTH OF HIGHWAY 200. NORTHEAST WINDS OF
15 TO 25 MPH AND GUSTS TO 30 MPH MAY CREATE BLOWING AND DRIFTING
OF THE SNOW. HAZARDS TO NEWBORN LIVESTOCK ARE ALSO LIKELY. A
WINTER WEATHER ADVISORY IS IN EFFECT FROM 6PM THIS EVENING THROUGH
6AM MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Wibaux

When
March 30, 6:00 PM MST to March 31, 7:30 AM MST
Where
Wibaux forecast zone
Reported by
COOP Observer
Coordinates
46.965, -104.249 (the zone’s center; the record gives no point)

Snowfall reports across this zone were highly varied due to the focused and banded nature of this snow storm. Reports of 5 inches or less were common near Wibaux and points north while at least 12 inches of snowfall were reported multiple times across southern portions of the zone. A maximum of 13 inches was reported by the cooperative observer at 9 NW Carlyle.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503077.